Woman warns of using steroidal cream

SHARE
Staying positive . . . Nikki Cockburn, of Mosgiel, is raising awareness of the dangers of the long-term use of steroidal cream. PHOTO: SHAWN MCAVINUE

Mosgiel woman Nikki Cockburn is raising awareness about the “horrific” harm of the long-term use of steroidal cream.

Miss Cockburn (36) said when her doctor failed to diagnose a disease, she began to seek an answer of her own.

She “self-diagnosed” in November last year, telling her doctor she had Cushing’s syndrome – a very rare disease caused by excess production of cortisol, the body’s main stress hormone.

Other symptoms she has include blurred vision, depression, diarrhoea, excessive amounts of facial hair, hair loss, insomnia, memory loss, muscle weakness, a fatty “buffalo hump” between her shoulders and weight gain.

An official diagnosis followed and, during that consultation, Miss Cockburn discovered a dermatologist had warned her doctor she should stop using steroidal cream Dermol immediately.

She had been prescribed the cream in a battle against skin disease guttate psoriasis.

For 11 years, she rubbed the cream on her skin, unknowingly boosting the cortisone levels in her body.

The cream was thinning her skin, exposing a “horrific” mix of veins, broken blood vessels and thick purple stretch marks, which cover about 70% of her body.

The dermatologist warning was given seven years ago, an alert was placed in her medical records but the doctor, who Miss Cockburn does not wish to name, ignored it.

“There were at least 10 occasions over the seven years where they could have stopped this from happening to me.”

She wanted people to be aware of long-term effects of medications they were on and be careful when using steroids, especially topical creams.

She said doctors needed to be asked questions, such as: do I have any medical alerts on my file?

“If my doctor has made a horrific mistake like this, how many other doctors are doing it?”

Doctors were human and made mistakes, Miss Cockburn said.

The clinic and doctor had since reviewed processes and procedures for dealing with patient alerts and held refresher sessions on prescribing steroids and treating severe skin conditions.

Ideally, a dermatologist would hold a refresher session in every clinic across New Zealand.

“Something good has to come out of what has happened to me – it has to – I have to use it to help other people . . . I’ve got to do something positive with it and make it all for a reason.”